Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2620 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed670    
    Printed4    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2020  |  Volume : 62  |  Issue : 6  |  Page : 742-743
Life threatening opioid withdrawal syndrome due to inadvertent naltrexone administration and lifesaving result by clonidine


Department of Psychiatry, Silchar Medical College, Srimanta Sankaradeva University of Health Sciences, Guwahati, Assam, India

Click here for correspondence address and email

Date of Submission25-Oct-2019
Date of Decision28-Dec-2019
Date of Acceptance11-Jun-2020
Date of Web Publication12-Dec-2020
 

How to cite this article:
Kurmi J, Choudhury HA. Life threatening opioid withdrawal syndrome due to inadvertent naltrexone administration and lifesaving result by clonidine. Indian J Psychiatry 2020;62:742-3

How to cite this URL:
Kurmi J, Choudhury HA. Life threatening opioid withdrawal syndrome due to inadvertent naltrexone administration and lifesaving result by clonidine. Indian J Psychiatry [serial online] 2020 [cited 2021 Jan 22];62:742-3. Available from: https://www.indianjpsychiatry.org/text.asp?2020/62/6/742/303181




Sir,

Administration of an opioid antagonist like naltrexone in a nonabstinent opioid user results in sudden onset of the withdrawal symptoms. We report a case who took tablet naltrexone in conjunction with heroin and suffered a life-threatening experience who did not improve with usual symptomatic medications initially, but later improved dramatically with tablet clonidine.

A 36-year-old male presented to the Psychiatry Outpatient Department with complaints of severe agitation, projectile vomiting, diarrhea, cramping, pain abdomen, and sweating for 2 h. A history revealed that he was a chronic opioid abuser, started with chasing heroin initially followed by intravenous (IV) abuse in a dependence pattern for the last 7 years. There was no history of other substance abuse. Eight hours after his last intake of heroin, he consumed 100 mg naltrexone orally, followed by the onset of above symptoms within a gap of 15–20 min. There was no history of psychiatric illness, fever, head injury, or seizures, prior to the development of the symptoms.

On examination, he was conscious but irritable. Glasgow Coma Scale (GCS) was 13/15. His pulse was 100/min, heart rate 120/min, respiratory rate 26/min; pupils were bilaterally dilated and sluggishly reactive to light. Blood pressure (BP) was 116/80 mmHg; oxygen saturation, blood glucose, and temperature were normal. The Clinical Opiate Withdrawal Scale (COWS) score was 37, indicating severe withdrawal. He was agitated and uncooperative and had no thought or perceptual abnormality.

He was admitted in intensive care unit and symptomatic treatment was initiated. Injection furosemide 40 mg IV was added for diuresis. His agitation persisted and sensorium deteriorated gradually. In a span of 2 h, GCS came down to 8, and fall of oxygen saturation and BP were noted. Routine blood examination and computed tomography scan brain were within normal limits, except reactivity to the hepatitis C virus. Electrocardiogram (ECG) was suggestive of dysrhythmia.

After 24 h, vitals were normal, but there was persistence in the withdrawal symptoms. Hence, clonidine 0.1 mg tablet was added on BD basis. The next day, improvement was evident by a decrease in size of pupils, no autonomic hyperactivity, improved urine output, decrease in frequency of loose stools, improvement in consciousness, normal ECG, and decrease score in COWS.

Before administering naltrexone, the patient should be opioid free for a minimum period of 7–10 days, to prevent abrupt sign and symptoms of withdrawal as reported in the past.[1],[2],[3] Clonidine is an agonist at α-2 adrenergic autoreceptors and acts to reduce central and peripheral sympathetic activity and catecholamine concentration associated with opioid withdrawal. The advantages of clonidine are that it is not a controlled substance, has little risk of abuse, and can reduce the delay between stopping opioids and starting naltrexone.[4],[5]

It is possible that it was the combined effect of all regular drugs and clonidine that worked, but as improvement was not seen before administration of clonidine, it is also possible that clonidine had a greater contribution to the treatment. Hence, we conclude that it is worthwhile to give a trial of clonidine, which is an effective choice for this type of case.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgments

The authors would like to thank the consultants of Department of Psychiatry and residents of Department of Anaesthesiology and ICU, Silchar Medical College and Hospital, for their tremendous support in managing the case.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Boyce SH, Armstrong PA, Stevenson J. Effect of inappropriate naltrexone use in a heroin misuser. Emerg Med J 2003;20:381-2.  Back to cited text no. 1
    
2.
Bristow K, Meek R, Clark N. Acute opioid withdrawal in the emergency department: Inadvertent naltrexone abuse? Emerg Med (Fremantle) 2001;13:359-63.  Back to cited text no. 2
    
3.
Dadpour B, Gholoobi A, Tajoddini S, Habibi A. Acute myocardial infarction following naltrexone consumption; a case report. Emerg (Tehran) 2017;5:e45.  Back to cited text no. 3
    
4.
Sigmon SC, Bisaga A, Nunes EV, O'Connor PG, Kosten T, Woody G. Opioid detoxification and naltrexone induction strategies: Recommendations for clinical practice. Am J Drug Alcohol Abuse 2012;38:187-99.  Back to cited text no. 4
    
5.
Kienbaum P, Heuter T, Michel MC, Scherbaum N, Gastpar M, Peters J. Sympathetic neural activation evoked by μ-receptor blockade in patients addicted to opioids is abolished by intravenous clonidine. Anesthesiology 2002;96:346-51.  Back to cited text no. 5
    

Top
Correspondence Address:
Hasina Anjuman Choudhury
Department of Psychiatry, Silchar Medical College, Srimanta Sankaradeva University of Health Sciences, Guwahati, Assam
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_649_19

Rights and Permissions




 

Top